This forum is for questions and support regarding relationship issues such as: Abstinence, Arousal Problems, Birth Control, Cohabitation, Commitment, Communication, Couples Counseling, Desire /Lack of Desire, Sexual Technique.
I am a 33 year old male. I went to my general practioner today complaining of depressive symptoms. I specifically told him that I wanted a drug that would not affect my libido or sexual function, because I am starting a new relationship that may soon become sexual. He put me on Venlafaxine XR (37.5 to start then 75 mg), of which I'd never heard. I got home and googled it, and found a lot of people complaining mainly about sexual dysfuction (impotence?) and to a smaller extent lack of libido.
How does venlafaxine compare to other antidepressants in terms of sexual side effects? I know a lot of people have had problems with Paxil, for example. Did he put me on a medication with a lesser chance of sexual side effects, particulary lack of libido, but also any erectile problems?
Effexor is reported to cause sexual side effects in some men, including inhibited erection and lowering of desire. However, it’s impossible for anyone to know whether you’ll develop any sexual side effects while taking it. In addition, once you begin taking it, if you DO develop these side effects, it would be difficult to know whether they’re actually caused by the medication itself or by your depression, since sexual side effects are very common in people with depression.
Realize that it takes a few months for your body to adjust to any anti-depressant. My best recommendation is that you wait a few months to see how you do on this medication, and if you notice sexual side effects, ask about taking a smaller dose, taking it at a different time of day or adding Wellbutrin to your regimen. Wellbutrin is the anti-depressant with the lowest association to sexual side effects. Best of luck to you. Dr. J
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.